Alert archive / Virginia / Wind Advisories in 2021

Wind Advisory 6, NWS Charleston, WV

May 9, 2021Buchanan County, Dickenson County, Virginia

NWS Charleston, WV issued this wind advisory at May 9, 2021, 3:50 AM EDT for Buchanan County, Dickenson County, Virginia. It took effect at May 9, 2021, 12:00 PM EDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 9, 2021, 3:50 AM EDT (07:50 UTC)
In effect from
May 9, 2021, 12:00 PM EDT
Expired
May 9, 2021, 7:00 PM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Buchanan County, VA, Dickenson County, VA

The radar

The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS71 KRLX 090750
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
350 AM EDT Sun May 9 2021

VAZ003-004-091600-
/O.NEW.KRLX.WI.Y.0006.210509T1600Z-210509T2300Z/
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
350 AM EDT Sun May 9 2021

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 40 mph 
  expected.

* WHERE...Dickenson and Buchanan Counties.

* WHEN...From noon today to 7 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
630 
WWUS71 KRLX 091554
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1154 AM EDT Sun May 9 2021

VAZ003-004-092300-
/O.CON.KRLX.WI.Y.0006.210509T1600Z-210509T2300Z/
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
1154 AM EDT Sun May 9 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Buchanan and Dickenson Counties.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
376 
WWUS71 KRLX 092259
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
659 PM EDT Sun May 9 2021

VAZ003-004-100000-
/O.EXP.KRLX.WI.Y.0006.000000T0000Z-210509T2300Z/
Dickenson-Buchanan-
Including the cities of Clintwood, Grundy, and Vansant
659 PM EDT Sun May 9 2021

...WIND ADVISORY WILL EXPIRE AT 7 PM EDT THIS EVENING...

While occasional gusts up to 40 mph are still possible over the
next hour, wind speeds have have begun to diminish this evening. 
Therefore the Wind Advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at May 9, 1:56 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 9, 1:56 AM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
156 AM EDT Sun May 9 2021

.SYNOPSIS...
Warm front crosses tonight, then a cold front late Sunday.
High pressure early next week. Weak systems later next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 901 PM Saturday...

Inherited forecast is in great shape with no adjustments of
significance required at this time.

As of 245 PM Saturday...

Clouds will be on the increase tonight as a developing warm
front approaches. There will be a short window for temperatures
to drop to near frost concern thresholds in some hollers and
sheltered valleys. This would be very short lived as the
aforementioned warm front should quickly nix that threat with
the thickening clouds and showers. Much of the shower activity
looks to affect northern counties late tonight into Sunday
morning.

Models continue to lift the warm front north into southern PA,
followed by low pressure tracking across central OH and southern
PA. This would keep much of the area in the warm sector with
breezy and warm conditions into the early afternoon. Wind gusts
may reach into the 30 to 35 kt range along and south of I64,
especially if any sun is realized. As the afternoon progresses,
a prefrontal band of showers will attempt to move through
southeast OH and into western WV before weakening. As such, it
appears much of the precipitation will hold off until Sunday
evening.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
As of 245 PM Saturday...

The start of the period will feature low pressure, first noted
in the near term, elongated along the Ohio River Valley with
moderate to heavy rain accompanying the surface frontal
boundary. The front will slowly trek eastward across the
forecast area overnight Sunday, with lingering showers wrapping
up along the Greenbrier Valley around daybreak Monday. Invasive
high pressure will settle into the Great Lakes region through
the remainder of the forecast period, prompting dry weather in
the Central Appalachians.

Monday will be the coldest day of the week in the wake of the
cold front, with a bit of a warm up slated heading through the
work week.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 245 PM Saturday...

Surface high pressure swings into the Mid-Atlantic on the
backside of the work week. Moisture ushered in from the Gulf in
the wake of the high's departure may spark the potential for
showers Thursday into Friday, but with very little forcing aloft
for aid, this feature looks to be lackluster.

Temperatures near frost/freeze criteria on Wednesday
morning in the northeast WV mountains and has already been noted
in the HWO. Afternoon highs continue to rebound after midweek,
with the lowlands aiming to return to their climatological norm
for this time of year for the conclusion of the forecast period.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 155 AM Sunday...

Scattered showers will spread across the area this morning as a
warm front lifts through, but precipitation intensity is
expected to be light so little to no vsby impacts is expected
with this activity. Thus, VFR conditions are expected overnight
with just mid/upper level clouds across the area.

As a low pressure system moves across OH today, the
aforementioned warm front will pull north of the area and keep
most of the area dry through about 18Z Sunday. However, it will
become increasingly windy through the late morning and
afternoon hours with southerly sustained winds of 15 to 20 kts
and gusts up to 30 kts possible. If low level mixing is slower
to develop, LLWS may be a concern for some terminals,
particularly northern sites where the LLJ will take a bit longer
to increase.

Precipitation chances will increase by late afternoon and
evening from west to east as a cold front approaches the area.
Have added mention of VCTS with this activity for most terminals
as a line of showers and occasional embedded storms is expected
to sweep through the region, but overall lightning activity
should be fairly limited. Regardless. flight conditions are
expected to deteriorate overnight from west to east as CIGs
quickly lower to MVFR/IFR and brief heavy downpours causing
occasional vsby restrictions. Winds will also switch to the NW
as the cold front pushes to the southeast of the area and the
cold air advection should keep winds gusty overnight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: LLWS could be a concern if low level mixing
is weak initially as the low level jet increase across the
region.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SUN 05/09/21
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    L

AFTER 06Z MONDAY...
IFR possible in rain Sunday night into Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/MEK
NEAR TERM...RH/30
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...RG
Hazardous weather outlook, May 8, 4:11 PM EDT, 11 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
411 PM EDT Sat May 8 2021

WVZ523-526-092015-
Northwest Pocahontas-Southeast Randolph-
411 PM EDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

Isolated locations may briefly flirt with the freezing mark tonight.
Otherwise, hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A light freeze may occur Tuesday night into Wednesday morning. Frost
may also develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-067-075-076-083>085-WVZ009>011-092015-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-
411 PM EDT Sat May 8 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A marginal risk of severe weather is indicated to exist by the Storm
Prediction Center for late Sunday afternoon and evening. Isolated
locally damaging wind gusts will be the primary severe storm threat.

There is a marginal risk that persistent rainfall Sunday and Sunday
night becomes excessive, causing localized flooding in low lying and
poor drainage areas. In addition, strong rises may occur on area
creeks and rivers.

Frost may occur Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ086-087-WVZ005>008-014-017-092015-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Jackson WV-Putnam-Wirt-
411 PM EDT Sat May 8 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of central West Virginia, northern
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A marginal risk of severe weather is indicated to exist by the Storm
Prediction Center for late Sunday afternoon and evening. Isolated
locally damaging wind gusts will be the primary severe storm threat.

Frost may occur Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ003-004-WVZ013-015-016-018>020-024>034-039-040-515>522-524-525-
092015-
Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Ritchie-Doddridge-
Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-
Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Southeast Pocahontas-Northwest Randolph-
411 PM EDT Sat May 8 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost may occur Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Virginia, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.